Hail, Baca
- When
- July 13, 12:10 PM MST to 12:15 PM MST
- Where
- Baca County, 11.73 mi SSW of Stonington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -102.280
Severe storms over southeast Colorado produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms over southeast Colorado produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 4:10 AM MST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 510 AM MDT WED JUL 13 2011 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...THE BIG PICTURE REMAINS VERY SIMILAR TO THAT YESTERDAY...WITH AN UPPER LOW SYSTEM SLOWLY TRACKING ACROSS THE PAC NW AND WEAK SW FLOW ALOFT OVER THE 4 CORNERS REGION. A BROAD RIDGE OF HIGH PRES CONTINUED OVER THE GULF REGION AND TX...WHILE AN UPPER DISTURBANCE WAS MOVING EAST INTO THE MID-MISS RIVER VALLEY. CONVECTION HAS MOVED OUT OF THE CWA AS OF 4 AM...WITH SOME AREAS OF FOG DEVELOPING ALONG THE PALMER DVD. STILL RELATIVELY JUICY OUT THERE IN THE LLVL...WITH DEWPOINTS IN THE UPPER 50S AND 60S FOR MUCH OF THE AREA...AND IN THE 40S FOR HIGHER ELEVATIONS. HOWEVER...LATEST WV SATELLITE IMAGERY INDICATES THAT SOME DRY AIR WAS STARTING TO ADVECT INTO FAR SW COLORADO. TODAY AND TONIGHT...ADDED AREAS OF FOG THIS AM UNTIL 15Z FOR EL PASO AND KIOWA COUNTIES TO REFLECT CURRENT CONDITIONS. FEEL THAT CURRENT SFC OBS AND LATEST WV IMAGERY POINT TO WHAT SHOULD HAPPEN TODAY. THERE IS ENOUGH LLVL MOISTURE AVAILABLE THAT ONCE SOLAR INSOLATION GETS GOING CONVECTION WILL ONCE AGAIN FIRE AS MODELS SUGGEST. ISOLATED POPS AT FIRST BY MIDDAY...BECOMING SCATTERED ACROSS ALL OF THE PLAINS THROUGH THE AFTN. THERE REMAINS THE CHANCE OF A FEW STORMS BECOMING STRONG TO SEVERE LATE AFTN INTO THE EVENING...AND THE BEST AREA FOR THIS IS ONCE AGAIN THE PALMER DVD REGION WHERE THE BEST COMBINATION OF CAPE AND 0-6 KM BULK SHEAR RESIDES. HOWEVER...DRY AIR IS ENCROACHING FROM THE SW AND FEEL THAT PCPN CHANCES WILL QUICKLY TAPER OFF FROM WEST TO EAST THIS EVENING. IN ADDITION...SW FLOW ALOFT IS STARTING TO INCREASE...SO THE POTENTIAL THREAT OF SLOW-MOVING STORMS CAUSING TORRENTIAL RAINFALL AND FLASH FLOODING WILL BE DIMINISHING TODAY. AS FOR TEMPS...ONE MORE DAY OF CLOUD COVER AND MOISTURE MODERATED TEMPERATURES...WITH THE HIGH VALLEYS CLIMBING INTO THE 80S...AND THE PLAINS WARMING INTO THE MID 90S. LOWER HUMIDITIES AND HIGHER TEMPS ARE EXPECTED TO RETURN TOMORROW. MOORE .LONG TERM... (THURSDAY THROUGH NEXT WEDNESDAY) AFTER A FEW MODEL RUNS PORTRAYING THURSDAY AS FAIRLY DRY...00Z/06Z DATA NOW SHOWS WELL DEFINED UPPER TROUGH ROTATING NORTHWARD OUT OF NEW MEXICO THURSDAY AFTERNOON/EVENING...WITH SIGNIFICANT AREA OF QPF OVER NORTHERN NM AND SRN COLORADO. GIVEN SOURCE OF THIS WAVE AND SURGE OF MOISTURE APPEARS TO BE LARGE MCS OVER NORTHWESTERN MEXICO YESTERDAY AFTERNOON...TEND TO BELIEVE RECENT MODEL TRENDS AND WILL THUS INCREASE PRECIP CHANCES OVER MUCH OF THE AREA THU AFTERNOON AND EVENING. STILL APPEARS SOME DRYING WILL OCCUR ON FRIDAY...AS SOUTHWEST FLOW INCREASES OVER THE STATE IN RESPONSE TO NORTHEASTWARD WOBBLE OF THE CENTRAL U.S. UPPER HIGH. LOW LEVELS NEVER DRY OUT COMPLETELY...SO WILL STILL SEE SOME ISOLATED TSRA...MAINLY OVER THE MOUNTAINS. WITH SLIGHTLY LESS MOISTURE...WILL SEE MAX TEMPS CREEP UPWARD...REACHING NEAR 100F OVER THE FAR SOUTHEASTERN PLAINS. UPPER HIGH EXPANDS WESTWARD SAT/SUN...WITH RENEWED SURGE OF MID LEVEL MOISTURE INTO THE AREA AS DRY SOUTHWEST FLOW IS NUDGED BACK INTO THE GREAT BASIN. EXPECT AN UPTURN IN TSRA OVER THE MOUNTAINS BOTH DAYS...THOUGH WITH WEAK SOUTH-SOUTHEAST STEERING CURRENTS...DOUBT STORMS WILL MAKE MUCH PUSH EAST OF I-25...AND WILL REMOVE TSRA MENTION FROM FAR EASTERN TIER OF COUNTIES THROUGH SUN EVENING. WITH HEIGHTS BUILDING SLIGHTLY...SUSPECT TEMPS IN THE 90S TO LOW 100S OVER MOST OF THE SOUTHEAST PLAINS BOTH SAT/SUN. EXPECT LITTLE CHANGE IN THE PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH TYPICAL CYCLE OF DIURNAL CONVECTION PERSISTING. MAY SEE A GRADUAL DECREASE IN TEMPS TUE/WED AS UPPPER HIGH SHIFTS EAST AND HEIGHTS BEGIN A SLOW FALL. -PETERSEN && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE 3 MAIN TAF SITES OF KCOS...KPUB AND KALS THROUGH THE MORNING...SAVE FOR LIFR CONDITIONS OVER MONUMENT HILL THIS AM THROUGH 15Z. AFTER 18Z ISOLATED CONVECTION IS FORECAST TO DEVELOP FOR MUCH OF THE FORECAST AREA...POTENTIALLY CAUSING MVFR CONDITIONS BRIEFLY IN LOCALIZED HEAVY RAIN. STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH THUNDERSTORM OUTFLOW. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS COULD DEVELOP AFTER 21Z AND LAST UNTIL 06Z TONIGHT...MAINLY AFFECTING KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 27/10
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT WED JUL 13 2011 COZ058>089-093>099-141800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1146 AM MDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...MAINLY LATE THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE MOUNTAINS AND THE PALMER DIVIDE. LIGHTNING WILL BE THE MAIN THREAT WITH ANY STORMS TODAY...AND SOME SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. A COUPLE TO A FEW STORMS COULD BECOME SEVERE OVER NORTHERN EL PASO COUNTY THIS AFTERNOON...AFTER 3 PM...AND THE THREAT COULD PERSIST THROUGH THIS EVENING. THE MAIN THREATS ARE EXPECTED TO BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THURSDAY AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE OVER THE EASTERN MOUNTAINS. LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH ONE OR TWO STORMS OVER THE EASTERN MOUNTAINS AND PLAINS COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO A HALF INCH IN DIAMETER. THUNDERSTORM ACTIVITY IS FORECAST TO BECOME MORE ISOLATED IN NATURE FROM FRIDAY INTO THE WEEKEND AS DRIER AIR MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO. 44/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1256 PM MDT WED JUL 13 2011 COZ099-131930- SPRINGFIELD VICINITY/BACA COUNTY- 1256 PM MDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO... AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAMPO...OR 29 MILES SOUTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 65 MPH. LOCATIONS IMPACTED INCLUDE... STONINGTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Dodge City radar (KDDC), 215 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333965, 333969, 333971, 333972, 333973, 333974, 333976.